Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Welcome to the chat!! I am Dr. Altman, a licensed veterinarian and happy to answer your questions today.
So sorry to hear of your predicament with Maya
In my experience, dogs that have seizures with one medication that can be seizure-inducing in pets can increase their risk with other medications that can cause this reaction
At this point, there has been no studies done that reflect on the use of doxepin for laryngeal paralysis comparing quality of life and comfort versus a placebo to say this is an effective option
Most surgeons I have read feel this option is not one that has made a difference. If it is something you elect to try because surgery is not an option it might be worthwhile trying a smaller dose, perhaps 1/4 advised dose and tapering up weekly to see if she can handle this medication
Has hypothyroidism been ruled out as a contributing factor for her?
I am assuming hypothyroidism is a sedative?
But no that has not been given as an option by our local vet
Actually hypothyroidism is a low production of thyroid hormone and is a contributing factor to laryngeal paralysis in some cases
So it is a blood test for a low thyroid level
And if treated can relieve some signs of laryngeal paralysis
at this point only xrays have been conducted on her
I have had a few cases that have responded positively once treated for the low thyroid
It might be worthwhile to have a thyroid panel done, which includes a T4, TSH, Free T4 by Equilibrium Dialysis
as I mentioned our local vet prescribed the two meds after xrays
ok I will ask
Yes, this has nothing to do with hypothyroidism and will not effect treatment or diagnosis
In more severe cases of laryngeal paralysis steroids are used to control signs...
we are no pro long the life of maya for our benefit kind of people. However, she is healthy for a 13 year old lab minus the P breathing issues but realize that it get's progressively worse
Yes, and unfortunately often these cases are associated with some type of musculoskeletal disease that we do not fully understand so it can progress to effect the muscles of the body as well causing muscle wasting and weakness
I completely understand, sometimes the thyroid treatment can make a dent in comfort in these situations
If diagnosed hypothyroid
yes steroids was mentioned by the attending ER Vet in Indiana but steroids are not a continually type of medication correct?
If it helps control the signs it can be used for this purpose
It can unfortunately be a quality versus quantity of life situation once steroids are initiated
And sometimes we can taper to the lowest effective dose for comfort
Ok and she has been experiencing other rear leg weakness as well.
Which can be related or simply arthritis of an older pet such as Maya. This can be determined on a physical exam if they can possibly be related
Ok quality is much more important to us that quantity.
I completely understand
So steroids might be something to consider if she is in fact not hypothyroid
OK I will have our vet conduct a blood test. If not hypothyroid you would avoid the doxepin or would it be worth a try?
beyond the steroids
If I were to try it I would start with a very low dose, 1/4 dose for her size then titrate up weekly to minimize the side effects
thank you for you time
You are very welcome
Can I assist with any additional questions today?
No that is covers it
OK, I wish you luck in getting her some comfort
If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION. Bonuses are always welcome. (I am not compensated in any other way). Thanks!
If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!
thank you she is a very good girl
I bet, older labs can definitely take your heart!
yes we already lost one a year ago and it too was a quality of life decision...the tough ones!
They sure are, never an easy answer when that happens :(
would not change a thing however
It really is not but again thank you
Good luck to you and Maya